Heparin-induced thrombocytopenia: recent experience in a large teaching hospital
Heparin-induced thrombocytopenia (HIT) is a potentially serious adverse reaction caused by platelet-activating antibodies. Aim:
To describe experience with HIT. Methods:
Twenty-two patients identified by laboratory records of heparin-associated antibodies with a 50% or greater decrease in platelet count were reviewed in our 600-bed metropolitan teaching hospital from 1999 to April 2005. Results:
There was an increase in the frequency of HIT diagnosed during the review period, which was associated with a rise in the number of requests for HIT antibodies. Thrombotic complications were identified in 14 of 22 patients with HIT. Mean age was 65 years, and 11 patients were men. Seven patients died and HIT was considered contributory in four. One patient required mid-forearm amputation. Unfractionated heparin was used in all cases and five patients also received enoxaparin. Mean time to HIT screen, reflecting when the diagnosis was first suspected, was 14 days. Platelet nadir ranged from 6 × 109/L to 88 × 109/L, with a percentage drop in platelet count of 67–96%. Alternative anticoagulation (danaparoid) was not used in three patients, two of whom died. Conclusions:
HIT is a potentially life-threatening complication of heparin therapy, associated with a fall in platelet count and a high incidence of thromboembolic complications. It is most frequently seen using unfractionated heparin therapy. The increase in frequency of HIT diagnosed in our hospital appears to be associated with a greater awareness of the entity, although detection is often delayed. Platelet count should be monitored in patients on heparin and the presence of antiplatelet antibodies determined if HIT is suspected. Treatment involves both discontinuation of heparin and the use of an alternative anticoagulant such as danaparoid because of the persisting risk of thrombosis.
Document Type: Research Article
Publication date: 2006-07-01